MAUDE Adverse Event Report: Brainlab SE Spine & Trauma Navigation 3.0; Image Guided Surgery System/Instrument, Stereotaxic

Brainlab SE Spine & Trauma Navigation 3.0; Image Guided Surgery System/Instrument, Stereotaxic
Model Number 22268-04C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/10/2026
Type of Reportable Event Serious Injury
Event or Problem Description
A minimally invasive surgery on the lumbar spine for a fusion of vertebrae l3 to l5, due to spine instability with scoliosis, with intended placement vertebra screws bilateral for fixation, including cage implants in between l3/l4 and l4/l5, was performed with the aid of the brain lab spine & trauma navigation 3.0.After drilling the pilot holes bilateral in vertebra l5 and placing their following (temporary) k-wires with navigation, the surgeon determined from an intra-operative fluoroscopic verification, that both pilot holes and k-wires placed deviated shifted caudally by ca.3-4mm from their intended positions.The surgeon decided to continue the surgery with conventional methods, and to leave the deviating k-wires in l5 in place to guide their following screw placements, where necessary choosing a shorter screw length.According to the surgeon (treating clinician): the outcome of the surgery was successful as intended.There was no direct (or increased) risk to harm a critical structure due to the deviating placements.There was no harm nor negative effect to the patient resulting, also not due to the surgery/anesthesia prolongation of ca.20-30min.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was also not prolonged.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since pilot holes and (temporary) k-wires were placed in the patient's spine in a different position than desired with brainlab navigation involved, despite according to the surgeon (treating clinician): the deviation of the placements was detected by the surgeon with an intra-operative fluoroscopic verification, before their following screw placements at this surgery, and the surgeon decided to leave the deviating k-wires in l5 in place to guide their following screw placements, where necessary choosing a shorter screw length, with no further changes to the planned procedure.The outcome of the surgery was successful as intended.There was no direct (or increased) risk to harm a critical structure due to the deviating placements.There was no harm nor negative effect to the patient resulting, also not due to the surgery/anesthesia prolongation of ca.20-30min.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was also not prolonged.H6: according to the results of the brain lab investigation and the information provided by the hospital, it can be concluded that the root cause for the bilateral l5 pilot holes and k-wires placed with the aid of navigation, deviating shifted caudally by ca.4mm, is: a de-calibrated, and therefore inaccurate, non-brain lab c-arm that was used to acquire the patient image scan with automatic image registration of the current patient anatomy to navigation, due to for e.G.High mechanical forces at transportation or storage of the c-arm inside the user facility.Test scans performed by a brain lab and a c-arm manufacturer's representative after the procedure revealed a calibration deviation of the c-arm.A c-arm that loses its calibration results in an inaccurate anatomy registration to the navigation.The inaccurate anatomy registration from the de-calibrated c-arm explains the consistently shifted placements.Apparently, the resulting deviation between the actual patient anatomy location during the affected placements and the registered pre-placement patient scan displayed by the navigation for instrument position visualization, was not recognized by the user with the necessary navigation accuracy verification of the registration, and throughout the surgery before and during performing significant invasive actions.The pointer used for navigation accuracy verification at this surgery was found to be bent after the surgery.If the pointer was already damaged/bent at its use for accuracy verification at this surgery, against brain lab instructions to check its accuracy with its gauge before use, this can potentially have contributed to the user not detecting the inaccurate patient anatomy registration to navigation.There is no indication of a systematic error or malfunction of the brain lab device (navigation).Corresponding brain lab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brain lab intends to re-iterate the relevant topics regarding the use of the device to this customer.The de-calibrated non-brain lab c-arm was meanwhile re-calibrated by a c-arm representative after the surgery, and its new properties were calibrated to the brain lab navigation afterwards by a braila representative on (b)(6) 2026.

Brand Name
Spine & Trauma Navigation 3.0
Common Device Name
Image Guided Surgery System/Instrument, Stereotaxic
Manufacturer (Section D)
Brainlab SE
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
Brainlab SE
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key50170813
Report Number8043933-2026-00055
Device Sequence Number9880512
Product Code OLO
UDI-Device Identifier04056481144906
UDI-Public04056481144906
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/07/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-04C
Device Catalogue Number26663D
Device Lot NumberSW v. 3.0.2
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/10/2026
Initial Report FDA Received Date08/07/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/01/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown